Georgia, 2025

Hail in Georgia, May 8, 2025

May 8, 2025 · NWS CHS · 5 events in 3 counties and zones

Scattered to numerous thunderstorms developed across southeast Georgia in the early afternoon hours near a subtle surface trough. A few of these storms became strong enough to produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to numerous thunderstorms developed across southeast Georgia in the early afternoon hours near a subtle surface trough. A few of these storms became strong enough to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 8, 10:29 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 8, 10:29 AM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1129 AM EDT Thu May 8 2025

.SYNOPSIS...
Expect unsettled, wet weather to continue through the weekend
as a front remains stalled nearby and a strong upper-lvl low
situates itself over the Gulf States. Below normal temperatures
can be expected over the next couple days.

&&

.NEAR TERM /THROUGH TONIGHT/...
Limited rainfall coverage late this morning with only a small
area of moderate rainfall passing from the Midlands to the Pee
Dee and inland portions of the Charleston Tri-County area.
Overall, previous forecast remains on track with minimal
adjustments to POP trends.

Previous Discussion:
Today: Aloft, westerly flow will prevail
across the area which will be south of a trough that stretches
from the Great Lakes region back into the Central Plains. At the
surface, the pattern remains rather weak and ill-defined with a
subtle boundary still lingering across south GA. Overall, it is
very difficult to have much confidence in rain chances due to
the nebulous setup and the subtle nature of any forcing to
initiate convection. Hi-res models are all quite different
especially from the early morning through midday. If there is
some slight consensus, its that there could be an area of light
rain or light showers that breaks out just after sunrise and
gradually tracks to the east. Overall, expect very little (if
anything) from this and it is hard to justify anything other
than 20 percent chances. There is a bit more agreement in the
afternoon, seemingly favoring southeast GA yet again for the
best coverage. This appears to be where some low-level ThetaE
ridging sets up along with the most unstable profiles. We have
highlighted this area with 60 percent chances. There could be a
low end severe threat as well, with potential MLCAPE values
approaching 2,000 J/kg as temperatures warm into the mid to
upper 80s. However, wind profiles aren't particularly
impressive. But there could be a strong to marginally severe
storm or two, especially as outflow boundaries interact. Expect
another afternoon with temperatures in the low to mid 80s just
about everywhere, with some upper 80s across southeast GA.

Tonight: Any late afternoon convection should dissipate through
the evening and there should be a period of little to no
activity into the early morning hours. Then for the late night,
confidence remains low regarding shower activity thanks to the
subtle setup. There are some suggestions that convection
upstream across the SC Midlands could try to push into the area
late and we have generally shown rain chances increasing into
the 20-30 percent range. Lows are forecast to range in the low
to mid 60s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Friday: As an upper-lvl low situates itself over the Gulf
States, an associated cold front will pass through the region in
the evening. A good amount of guidance indicates showers and
thunderstorms developing in the afternoon (~19-20Z) along the
sea breeze. With decent surface heating throughout the day, it
is possible to see ~1500-2000 J/kg MLCAPE values in the
afternoon. 00Z HRRR soundings pointed towards ~2000 SBCAPE
values in the afternoon as well. Strong mid-lvl winds along the
Eastern Seaboard could promote a couple isolated organized
storms to develop. Given the unstable environment ahead of the
sea breeze, SPC has placed the region under a MRGL risk for
severe thunderstorms today. Damaging winds and the potential for
large hail (given the modest mid-lvl lapse rates) will be
possible with these storms.

Along with the severe threat, WPC continues to highlight the
region under a marginal risk for excessive rainfall. With PWAT
values ranging ~1.30-1.50 inches and extremely moist
southwesterly flow being advected into the region, decent
amounts of rainfall could be seen. Rainfall amounts for Friday
range from 0.50 to 1.25 inches, with most precipitation falling
in southeast Georgia. However, due to the relatively dry
antecedent conditions, the overall flash flooding threat remains
on the lower side. Expect temperatures to be near normal on
Friday. Southerly winds could become quite gusty along the
coastline in the evening with the seabreeze and the cold front
approaching. Expect highs to climb into the low to mid 80s (with
temps. cooler along the beaches).

Friday night: As the cold front passes through the region, any
remaining showers and thunderstorms should push offshore. Cloud
cover will keep temperatures warmer than usual with low to 60s
inland and upper 60s along the coast.

Saturday: This upper-lvl low will continue to park itself
across the Gulf States and push rich moisture into the
Southeast. At the surface, stationary front will linger nearby
and promote showers and thunderstorms throughout the day.
Highest confidence in severe thunderstorms development will be
along the sea breeze in the afternoon. There is potentially to
see precip. amounts from 1.0 to 1.50 inches and WPC highlighted
the entire region under a marginal risk for excessive rainfall
again.

Given the overall pattern, temperatures will be below normal
for this time of year with highs only reaching into the low to
mid 70s with pockets of upper 70s in southeast Georgia.
Northeasterly winds will likely become gusty again in the
afternoon as the sea breeze develops and pushes inland.

Sunday: Sort of a continuation of Friday and Saturday .. an
unsettled and rainy pattern persists for Sunday. Showers and
thunderstorms will continue to develop while a frontal boundary
lingers nearby. It's too far out to tell if there will be any
severe threat with these storms. However, with ample moisture
present, it'll be another day of heavy rainfall and not
surprisingly .. WPC highlighted the entire region under a
marginal risk for excessive rainfall again. Rainfall amounts
range from 1.0 to 1.50 inches across most of the region with
southeast Georgia potentially seeing +2 inches of rainfall.
Temperatures will be below normal again for this time of year.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Expect this unsettled, wet pattern to persist Sunday night into
Tuesday night. The cutoff low will finally begin to slowly
shift northeastward Monday afternoon and place the region in
favorable location for strong upper-lvl divergence. This
combined with deep tropical moisture continuing to pool in from
the Gulf, will cause multiple rounds of potentially heavy
showers and thunderstorms to impact the region on Monday and
Tuesday. There is potential to see rainfall amounts of 2 to 4
inches in some spots throughout this period. However, due to the
recent drought conditions, it will take quite a bit of rainfall
to produce any significant flooding issues. On Wednesday, drier
air will begin to filtrate through the region and allow this
rainy pattern to finally come to an end. Expect temperatures to
be near and below normal for this time of year.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
KCHS and KJZI: The 12z TAF period begins with VFR conditions
and current expectations are that this will continue through
most of the day. An area of light showers is progressing through
southeast GA and could approach the terminals mid to late
morning. While there is a low chance of brief MVFR conditions,
confidence is low. For the afternoon, convection is expected to
be isolated in coverage and we do not have a mention of anything
in the TAF's. Showers could again move into the area late
tonight near the end of the TAF period.

KSAV: An area of showers is steadily moving towards the
terminal and could reach the area shortly after 12z. Some MVFR
conditions will be possible as the showers move through this
morning. For the afternoon, scattered to potentially numerous
showers and thunderstorms are expected across southeast GA. For
now we think most of the activity will remain west of the
terminal, but we bring in VCSH at 20z.

Extended Aviation Outlook: Expect multiple rounds of scattered
showers and thunderstorms associated with a nearby front to
develop through the period. Periods of MVFR/IFR conditions are
possible at CHS/JZI/SAV each day.

&&

.MARINE...
Today through tonight: Winds will turn onshore this afternoon
with the development of the sea breeze and speeds should top out
around 10-15 knots close to shore. Overnight, winds will
steadily turn more southwesterly with time with speeds mostly
10-15 knots. Seas should average 2-3 feet through the period,
highest overnight.

Saturday through Tuesday: As this upper-lvl low approaches the
region over the next couple days, a nearby stationary front at
the surface will waver over the Atlantic waters. This will
support unsettled weather conditions and showers and
thunderstorms could possible each day. In general, offshore
winds will peak ~10 to 15 kt with gusts (~20-23 kt) becoming
slightly stronger with the sea breeze. Thanks to winds in the
tropical easterlies, easterly swell should be on tap. Seas will
be from 2 to 4 ft over the weekend and then becoming 4 to 5 ft
with some 6 footers possible in the outer Georgia waters
(AMZ374) on Monday and Tuesday. Therefore, Small Craft
Advisories might be needed for Monday afternoon through Tuesday
for AMZ374.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH/CEB
SHORT TERM...Dennis
LONG TERM...Dennis
AVIATION...BSH/Dennis
MARINE...BSH/Dennis
Hazardous weather outlook, May 8, 9:48 AM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1048 AM EDT Thu May 8 2025

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-091500-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
1048 AM EDT Thu May 8 2025

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Severe Thunderstorm

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Excessive Rainfall

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

In the hours before

Special weather statement, May 8, 12:21 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Charleston SC
121 PM EDT Thu May 8 2025

SCZ043-048-049-081800-
Inland Colleton SC-Beaufort SC-Coastal Colleton SC-
121 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT BEAUFORT AND COLLETON COUNTIES
UNTIL 2 PM EDT...

At 121 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Hall, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Green Pond, White Hall, Ashepoo, Nemours Plantation and Blake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3266 8080 3280 8070 3271 8048 3255 8059
TIME...MOT...LOC 1720Z 305DEG 9KT 3269 8067

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CB
Special weather statement, May 8, 12:53 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Charleston SC
153 PM EDT Thu May 8 2025

GAZ099-100-115-081845-
Candler GA-Bulloch GA-Evans GA-
153 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT CANDLER...EVANS AND BULLOCH
COUNTIES UNTIL 245 PM EDT...

At 153 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Statesboro, Claxton, Pulaski, Register, New Hope, Adabelle,
  Kennedy Pond, Excelsior, Edna and Jimps.

This includes I-16 between mile markers 109 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3230 8205 3242 8195 3240 8171 3213 8188
TIME...MOT...LOC 1753Z 297DEG 12KT 3233 8194

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH

SST
Local storm report, May 8, 1:08 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
208 PM EDT Thu May 08 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     Marine Tstm Wind 2 ESE Charleston        32.77N  79.91W
05/08/2025  M39 mph          AMZ330             SC   Mesonet

            The Shutes Folly WeatherFlow sensor reported a peak
            wind gust of 34 kt as thunderstorms moved across the
            Charleston Harbor.

&&

Event Number CHS2500298

The radar

The Charleston,SC radar (KCLX), 83 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Bulloch

When
May 8, 1:14 PM EST to 1:16 PM EST
Where
Bulloch County, 3.58 mi NW of Nevils
Measured
1 in hail
Reported by
Public
Coordinates
32.300, -81.820

Video relayed via social media showed quarter sized hail on Interstate 16 near the Sinkhole Road overpass.

Hail, Bryan

When
May 8, 2:02 PM EST to 2:04 PM EST
Where
Bryan County, 4.31 mi NNE of Lanier
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.190, -81.510

Penny sized hail was reported west of Blitchton.

Hail, Bryan

When
May 8, 2:09 PM EST to 2:11 PM EST
Where
Bryan County, 1.89 mi WNW of Arden
Measured
0.75 in hail
Reported by
Public
Coordinates
32.180, -81.460

Penny sized hail was reported near Blitchton.

Hail, Liberty

When
May 8, 2:26 PM EST to 2:28 PM EST
Where
Liberty County, 2.35 mi E of Seabrook
Measured
0.88 in hail
Reported by
Public
Coordinates
31.720, -81.280

Hail up to the size of nickels was reported on Colonels Island.

Hail, Liberty

When
May 8, 2:32 PM EST to 2:34 PM EST
Where
Liberty County, 3.6 mi SE of Seabrook
Measured
1 in hail
Reported by
Public
Coordinates
31.690, -81.270

Hail up to the size of quarters was reported on the south end of Colonels Island.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263510, 1263511, 1263512, 1263514, 1263515.